advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mountain Grove, Missouri, USA:

Several weeks ago, my 11 year old son, diagnosed with type 1 diabetes 11 month ago, started experiencing high sugar levels with severe headaches, body trembling, "blank" episodes (not quite black-outs), nausea and vomiting, and hallucinating about a "cat" that shows up at home, school, on the bus, etc. His doctor changed his insulin, and his sugars are now back in the normal range, but however, he is still "seeing" the cat. A CAT scan and blood tests are normal and exclude other underlying causes. I have taken him for a consult with a psychotherapist who diagnosed clinical depression and has recommended anti-depression medication. He does have periods of sadness, anxiety, worthlessness, etc., but I have not found any information that corresponds hallucinations with depression. Are hallucinations associated with depression? Could there be another cause?

Answer:

This does not sound related to diabetes and hard for me to understand why switching insulins would help in this situation. Hallucinations are not usually part of depression. I would go back and have the diabetes team consult with your pediatrician and also the psychiatry team so that everyone is up to date and thinking together. If he is depressed, then antidepressants as well as therapy would be quite reasonable but the strange hallucinations and black-out spells don't make much sense. If MRI, CAT scan, EEG and such testing is all normal, drug screens are negative and metabolic evaluations are also normal, then most serious causes of such symptoms would be excluded.

SB

DTQ-20021203101655
Original posting 9 Dec 2002
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.